Delaware, 2008

Lightning Strike in Delaware, April 12, 2008

April 12, 2008 · NWS PHI · 1 event in 1 county or zone

A lightning strike caused a shed fire on Avalon Road near Georgetown on the 12th. The shed was fully involved with the fire when the two fire companies arrived.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike caused a shed fire on Avalon Road near Georgetown on the 12th. The shed was fully involved with the fire when the two fire companies arrived. Damage was estimated at $1,500. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 12, 11:08 AM EST, 32 minutes earlier.

Area forecast discussion, Apr 12, 11:08 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1208 PM EDT SAT APR 12 2008

.SYNOPSIS...
LOW PRESSURE MOVING WELL NORTH OF THE AREA WILL BRING A COLD FRONT
THROUGH THE REGION THIS AFTERNOON AND EARLY THIS EVENING. AN UPPER
AIR DISTURBANCE WILL MOVE SLOWLY THROUGH THE NORTHEAST SUNDAY AND
MONDAY. A HIGH PRESSURE SYSTEM OVER THE PLAINS STATES MONDAY WILL
BUILD SLOWLY EASTWARD INTO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE INITIATED IN THE MOIST AND
UNSTABLE WARM SECTOR ATMOSPHERE AT LATE MORNING, AND THESE WILL MOVE
RAPIDLY NORTHEASTWARD AS THE AREA OF ACTIVITY EXPANDS AND
INTENSIFIES SOMEWHAT AHEAD OF THE COLD FRONT, ESPECIALLY OVER OUR
SOUTHERN AREAS. TEMPERATURES HAVE ALREADY REACHED THE LOWER AND MID
70S AT THE SURFACE, SO DESTABILIZATION HAS TAKEN PLACE FAIRLY
RAPIDLY THIS MORNING. THERE MAY NOT BE TOO MUCH MORE TEMPERATURE
RISE FOR MUCH OF THE AREA DUE TO CLOUDS AND SHOWERS CENTRAL AND
SOUTHEAST FAR NORTHWEST, FEWER CLOUDS MAY MEAN MORE OF AN INCREASE.

THE GFS IS DOING PRETTY GOOD AT PEGGING THE STRENGTH OF THE
CONVECTION ACROSS THE REGION, AND IT DID INITIALIZE BETTER THAN THE
WRF-NMM AT BOTH 925MB AND 850MB. AT 500 MB THE WRF-NMM DID BETTER
WITH THE CLOSED LOW WHILE THE GFS OWNED BOTH COASTS. THE WRF-NMM HAS
TRENDED TOWARD THE GFS SOLUTION WITH RESPECT TO THE SURFACE LOW
TRACK, AND, WHILE IT IS THOUGHT THAT THE GFS IS TOO FAST WITH THE
COLD FRONTAL PASSAGE, BEYOND TODAY WE GAVE IT MORE WEIGHT.

BASICALLY FOR THIS AFTERNOON WE SPED THE WRF-NMM SOLUTION AHEAD BY
ABOUT 3 HOURS AS IT WAS ALREADY BEHIND, BUT USED ITS INSTABILITY
FIELDS TO MAKE DECISIONS AS TO WHETHER OR NOT TO INCLUDE THUNDER IN
THE ZONES AND GRIDS. ESSENTIALLY, HIGH CHANCE POPS WERE USED
SOUTHEAST, WITH CHANCE EARLY CENTRAL FROM THE ROUTE 1 CORRIDOR SOUTH
TO NORTHERN DELAWARE UNTIL THE FRONT EASES EASTWARD BY MID AFTERNOON.

THE SLIGHT RISK OF SEVERE CONTINUES OVER OUR SOUTHERN AREAS, WITH A
NEW SEVERE THUNDERSTORM WATCH NOTED JUST TO OUR SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
WHAT SHWRS OR TSRAS THERE ARE SHOULD BE ENDING EARLY IN THE EVENING
AS THE FNT CLEARS THE REGION. THEN AS THE NIGHT CONTINUES A
CHANNELIZED VORT MAX IN THE SW FLOW ALOFT IS FORECAST TO DIP SEWD
INTO OUR CWA. THE FCST MOISTURE LAGS THIS FEATURE AND WE BROUGHT
BACK THE CHANCE FOR RAIN SHOWERS LATE AT NIGHT ONLY IN OUR FAR
NORTHERN ZONES. THE WRF-NMM IS SLOWLY EDGING TOWARD THE WARMER GFS
SOLUTION AND REASON WE KEPT PTYPE AS RAIN ATTM.

OUR SORELY MISSED COLLEAGUE DEWEY WALSTON FROM THE STERLING OFFICE
USED TO COIN DAYS LIKE SUNDAY SELF-DESTRUCT SUNSHINE DAYS. THIS
LOOKS LIKE A TEXTBOOK CASE AS CONVECTIVE TEMPS SHOULD BE REACHED
RATHER EASILY AND SCATTERED SHOWERS DEVELOP ASSISTED BY THE COLD
POOL ALOFT. WE MAY BE A BIT TOO OPTIMISTIC WITH THE MAX TEMPS AS THE
CONVECTIVE TEMPS ARE ABOUT A CATEGORY LOWER THAN WHAT WE WILL BE
FORECASTING. GFS MOS LOOKS WAY TOO WARM AS ITS FORECAST SOUNDINGS
HAVE SIMILAR CONVECTIVE TEMPS TO THE WRF-NMM.

CONFIDENCE STARTS TO DIMINISH ABOUT TIMING THE SHORT WAVES AND DRY
SHOTS CORRECTLY. WITH THE SUN AS THE DRIVER OF THE SHWRS WE TREATED
THIS AS A CONVECTIVE DAY IN JULY AND ENDED THE PRECIPITATION CHANCES
OVERNIGHT IN THE SERN TWO-THIRDS OF OUR CWA. FARTHER NORTH, WITH THE
NEXT SHORT WAVE APPROACHING, WE MAINTAINED A SLIGHT CHANCE AS FAR
SOUTH AS THE LEHIGH AND PASSAIC BASINS. BY LATE SUNDAY NIGHT, IT
WOULD BE COLD ENOUGH ALOFT FOR PCPN TO FALL AS SNOW, ESPECIALLY OVER
THE HIGHER TERRAIN.

WE KEPT SLIGHT CHANCE POPS IN FOR MONDAY AS THE FLOW ALOFT REMAINS
CYCLONIC AND ANOTHER SHORT WAVE IS FORECAST TO MOVE THROUGH. TIMING
OF THE SHORT WAVE SHOULD BE OFF, BUT CONVECTIVE TEMPS WILL GET
REACHED AGAIN. MORE SELF-DESTRUCT SUNSHINE. THE PRECIPITATION
INTENSITY SHOULD BE A LEVEL LOWER THAN SUNDAY AS MOISTURE IS
EXPECTED TO BE MORE LIMITED, COULD BE SPRINKLES/FLURRIES VS SHOWERS.
THE GFS WHICH WAS SLOWER BRINGING THE COLDER AIR IN IS ALSO SLOWER
MOVING IT AWAY. SO FOR MAX TEMPS BASED ON ITS OWN CONVECTIVE TEMPS
AND AT LEAST GIVING THE MORNING APRIL SUN ITS DUE, WE COMPROMISED
UPWARD FROM GFS MOS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BETTER CONTINUITY BETWEEN THE GFS AND ECMWF LENDS TO A HIGHER
CONFIDENCE FORECAST THIS TIME AROUND. HOWEVER, EVEN WITH THE BETTER
AGREEMENT BETWEEN MODELS WE TRIED TO KEEP THINGS SIMILAR TO THE
PREVIOUS FORECAST. THIS IS DUE TO THE ENSEMBLE MEANS HAVING A DECENT
SPREAD AND KNOCKING THAT CONFIDENCE BACK A NOTCH OR TWO. THE PERIOD
CONTINUES TO LOOK MAINLY HIGH AND DRY. WE STARTED WITH HPC AND THEN
MADE MINOR ADJUSTMENTS BASED ON LOCAL EFFECTS AND COLLABORATION WITH
OTHER OFFICES.

AN UPPER LEVEL TROUGH IS STILL EXPECTED TO DIG DOWN INTO THE
NORTHERN GULF OF MEXICO. SKIES WILL START TO CLEAR OUT THROUGH
TUESDAY MORNING BUT INSTABILITY CLOUDS WILL PREVAIL FOR THE
AFTERNOON HOURS. WITH THIS UNSEASONABLY COOL AIR MOVING IN WITH THE
TROUGH THERE COULD POSSIBLY BE THE FIRST FROST/FREEZE OF THE SEASON,
WHICH BEGINS APRIL 15TH. WE WILL CONTINUE TO WATCH THIS OVER THE
NEXT FEW DAYS TO SEE WHAT MATERIALIZES.

SURFACE HIGH PRESSURE GETS SQUEEZED INTO THE REGION FROM THE WEST
TUESDAY AND HANGS AROUND INTO EARLY THURSDAY BEFORE BEING PUSHED TO
OUR SOUTH AND EAST. THE HIGH CONTINUES TO INFLUENCE THE REGION AS AN
UPPER RIDGE BUILDS OVER THE TOP OF US. THE LATEST GFS CUTS OFF AN
UPPER LOW JUST OFF THE CAROLINA COAST WEDNESDAY AND THEN TRACKS BOTH
AN UPPER LOW AND SURFACE LOW NORTHEAST THURSDAY. RIGHT NOW THEY BOTH
APPEAR TO STAY WELL OFFSHORE AND THEREFORE ARE NOT A BIG CONCERN.
THE LATEST ECMWF WHEN COMPARED TO LAST NIGHTS RUN HAS TRENDED
SLIGHTLY MORE EAST.

WHAT ENDED UP BEING A GREAT WEEK WITH ABOVE NORMAL TEMPERATURES WILL
REVERT BACK TO MORE OF A BELOW TO NEAR NORMAL PHASE FOR THE
MAJORITY OF THE PERIOD. IT LOOKS LIKE THE TEMPS MAY WARM UP AGAIN
TOWARD THE END OF THE PERIOD. WE USED A BLEND OF HPC/MOS GUID FOR
TEMPS IN THIS PERIOD.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
CONDITIONS HAVE TRANSITIONED INTO WARM SECTOR WEATHER, WITH SHOWERS
AND SOME THUNDERSTORMS SCATTERED OVER THE CENTRAL AND SOUTHERN TAF
SITES. KMIV AND KACY ARE THOUGHT TO HAVE THE GREATEST CHANCE FOR ANY
CONVECTION THIS AFTERNOON.

CEILINGS ARE LIKELY TO BE VFR STRATOCUMULUS, WITH SOME MARGINAL VFR
CONDITIONS IN CONVECTIVE PRECIPITATION.

THE COLD FRONT SLOWS (OR REFORMS EAST OF THE MOUNTAINS) THIS
AFTERNOON, AND SHOWERS AND THUNDERSTORMS WILL BE AT LEAST SCATTERED
AS DAYTIME HEATING HAS KICKED IN. SO, VCSH AND VCTS WITH A CB CLOUD
GROUP WAS KEPT IN FOR THE DELAWARE VALLEY AND SOUTH JERSEY TAF
SITES. CONDITIONS WILL IMPROVE THIS EVENING AFTER FROPA WITH A
MODERATE WEST WIND.

OUTLOOK...SCATTERED INSTABILITY SHOWERS WITH THE POSSIBILITY OF
SHORT PERIODS OF LOWER CIGS/VSBYS EXPECTED SUNDAY AS AN UPPER TROUGH
SWINGS BY. A PROLONGED PERIOD OF FAIR WEATHER WILL BEGIN MONDAY AND
LAST PERHAPS INTO THE MID WEEK.

&&

.MARINE...
THE SMALL CRAFT FLAG IS FLYING, BUT ONLY THE SOUTHERN WATERS HAVE
NEAR ADVISORY WIND CONDITIONS PRESENTLY. WINDS HAVE BEEN SLOW TO
INCREASE, BUT SINCE THE BUFKIT PROFILES INDICATE THAT THE NEXT 10 TO
12 HOURS WILL BE THE PERIOD OF HIGHEST WINDS, WE WILL KEEP THE FLAG
GOING AND EXTEND IT OUT INTO THE EARLY EVENING. THE WINDS OFF THE
WRF SEEM TO RESEMBLE THE CURRENT AND RECENT TRENDS BETTER THAN THE
GFS. THE COLDER WATERS MAY CREATE A SURFACE INVERSION AND PERHAPS
THE WINDS MAY DECREASE TODAY, SO THE WIND SPEED FCST TODAY IS
TRICKY. SEAS HAVE INCREASED TO 6 FEET AT BUOY 44009, AND THEY ARE
EXPECTED TO CONTINUE AT THIS LEVEL THIS AFTERNOON AND INTO EARLY
TONIGHT. COLDER AIR ARRIVING SUNDAY NIGHT MAY CREATE MORE SCA GUSTS
SO, WHEN THE CURRENT FLAG EXPIRES, ANOTHER ONE MAY BE NEEDED FOR SUN
NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SUNDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS.../ GIGI
NEAR TERM.../ GIGI
SHORT TERM...GIGI
LONG TERM...MEOLA/GIGI
AVIATION.../ OHARA
MARINE.../ OHARA
Hazardous weather outlook, Apr 12, 3:09 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EDT SAT APR 12 2008

DEZ001-MDZ008-012-NJZ001-007>010-012>020-022-025>027-PAZ054-055-
060>062-067>071-131000-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
409 AM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME SCATTERED STRONG THUNDERSTORMS WILL MOVE THROUGH THE REGION
TODAY. WIND GUSTS TO AROUND 40 MPH, SMALL HAIL, FREQUENT LIGHTNING
AND HEAVY DOWNPOURS ARE POSSIBLE WITH THE STRONGEST STORMS.

THE THREAT FOR SEVERE THUNDERSTORMS SHOULD BE SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ015-019-020-NJZ021-023-024-131000-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
CUMBERLAND-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
409 AM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE
GREATER CHANCES WILL BE ACROSS THE DELMARVA AND SOUTHWARD.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WOULD BE DAMAGING WINDS.
EVEN IF SEVERE THUNDERSTORMS DO NOT OCCUR, SOME SCATTERED STRONG
THUNDERSTORMS WILL MOVE THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MIGHT BE NEEDED THIS AFTERNOON.

ANZ430-431-450>455-131000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
409 AM EDT SAT APR 12 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TFG

In the hours before

Special weather statement, Apr 12, 10:38 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1138 AM EDT SAT APR 12 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ067>071-
121730-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...
SANDY HOOK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
1138 AM EDT SAT APR 12 2008

...SHOWERS AND THUNDERSTORMS INCREASING THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
THROUGH THIS AFTERNOON ACROSS THE AREA. SOME THUNDERSTORMS MAY
CONTAIN GUSTY WINDS AND SMALL HAIL IN ADDITION TO OCCASIONAL
LIGHTNING. BRIEF PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE WITH SOME
OF THESE STORMS AND COULD CAUSE PONDING ON LOCAL ROADWAYS.

ROBERTSON

The radar

The Dover AFB radar (KDOX), 23 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
April 12, 11:40 AM EST
Where
Sussex County, 2.42 mi WSW of Hollyville
Property damage
$2,000
Reported by
Newspaper
Coordinates
38.660, -75.273

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93781.